Dystonia is a form of hyperkinetic movement disorder. It is a syndrome of involuntary sustained muscle contractions with frequent repetitive and twisting movements, and/or abnormal postures. Characteristic movements include trismus, mouth opening, grimacing, blepharospasm, glossopharyngeal contraction, stridor, oculogyric crisis, opisthotonos, torticollis, and retrocollis.
Dystonia can occur as part of a genetic disorder, or as secondary process. In the latter, dystonia can be a symptom of another neurologic disorder, such as brain lesions, Parkinson’s disease, or the side effect of certain classes of drugs.
Drug-induced dystonia is usually acute in onset, painful, and very distressing to the patient. The most common drugs leading to dystonia are:
Antipsychotics – haloperidol and fluphenazine (more potent); chlorpromazine and thioridazine (less potent)
Atypical antipsychotics – quetiapine, olanzapine, risperidone, etc. (low incidence)
Anti-emetics – prochlorperazine, promethazine, and droperidal
Others – anticonvulsants (carbamazepine), antimalarials, antihistamines, phencyclidine, lithium, and cyclic antidepressants
Symptoms can start within the first 96 hours of drug use. Children and young adults are more susceptible. Incidence is higher in men. It is rare in patients >45 years old. The symptoms can usually be stopped with the use of anticholinergic medications such as diphenhydramine (which is different from other forms of dystonia).
II. Diagnostic Approach
A. What is the differential diagnosis for this problem?
Differential diagnoses are:
Acute neurologic: partial seizures (have history of prior seizures and exhibit focal tonic clonic movements); patients may worry about stroke but this is less likely clinically
Chronic neurologic: Parkinson’s with dystonia
Electrolyte imbalance: low magnesium or calcium (carpopedal spasm)
Drug ingestion or poisoning: strychnine
Drug withdrawal: benzodiazepines, barbiturates
Infection: tetanus, meningitis, encephalitis, rabies
Psychiatric: pseudo-akathesia (feelings of inner restlessness leading to difficulty remaining still), agitated emotional state
Tardive dyskinesia (involuntary movements, commonly affecting lower face
B. Describe a diagnostic approach/method to the patient with this problem
When evaluating acute-onset symptoms, if drug-induced dystonia seems highly probable by history, the administration of benztropine or diphenydramine intravenously (IV) or intramuscularly (IM) is considered both diagnostic and therapeutic. The patient should experience relief of symptoms in 5-10 minutes. If no improvement, check electrolytes and toxicology screens, evaluate for infection, and consider a Neurology consult to evaluate for seizures.
1. Historical information important in the diagnosis of this problem.
Consider recent, or prior, exposure to causative drugs (antipsychotics or nausea medicines) – even a single dose. Consider infectious or toxin exposures. Evaluate for any events that could lower seizure threshold.
2. Physical Examination findings that are likely to be useful in diagnosing the cause of this problem.
Abnormal posturing of the head and neck in relation to the body, spasms of jaw muscles, impaired swallowing, tics (spasmodic contractions, particularly of the face), slurred speech, tongue protrusion, deviation of eyes (up, down, or sideways) and abnormal posturing of limbs or trunk can be often seen. Rapid improvement with anticholinergics increases the likelihood of a drug-induced etiology.
3. Laboratory, radiographic and other tests that are likely to be useful in diagnosing the cause of this problem.
Patient should have basic electrolytes checked including calcium and magnesium, toxicology screen, and complete blood count (CBC) for infectious etiologies. Lumbar puncture should be considered only in the case of focal findings or a high suspicion of meningitis. If labs are normal and no offending medications or ingestions, consider electroencephalography (EEG) for partial seizures and head computed tomography (CT) for causative lesion.
C. Criteria for Diagnosing Each Diagnosis in the Method Above.
Drug-induced dystonia is diagnosed by the combination of history of exposure to a likely causative medication, plus rapid response to anticholinergic medication. Initial blood work can identify low magnesium or calcium, which can be repleted intravenously. History of a wound and no recent tetanus booster may suggest tetanus. There is no specific diagnostic test for tetanus: it is a clinical diagnosis. Chronicity of symptoms without exposure to causative medication should suggest exploration for other neurologic symptoms, such as tremor or rigidity of Parkinson’s disease. Symptoms since childhood or adolescence may prompt genetic investigation for primary dystonias. EEG can help diagnose partial seizures.
D. Over-utilized or “wasted” diagnostic tests associated with the evaluation of this problem.
If symptoms reverse with cogentin or diphenhydramine, suggesting drug-induced dystonia, there is no need to image the brain.
Giving benzodiazepines prior to trying the above two medications will prevent the clinician from distinguishing if the dystonia is drug-induced, as benzodiazepines will help relieve all types of muscle spasm.
III. Management while the Diagnostic Process is Proceeding
A. Management of drug-induced dystonia
Immediately evaluate the patient. If there is a clear history of ongoing or new use of antipsychotics or antiemetics, such as metoclopramide or haloperidol, give Diphenhydramine 50 mg IM or IV, or 1-2 mg benztropine IM for severe symptoms. Mild symptoms can be treated with oral benztropine 1-2 mg daily or twice a day. Benzodiazepines relieve muscle spasm of any etiology, and do not confirm a diagnosis. Switch to one of the newer antipsychotics like clozapine, olanzapine, risperidone, etc; should be considered.
The offending drug agent should be discontinued when possible. If the offending drug has a long half-life, anticholinergic doses to relieve spasms may need to be repeated. In patients who need to continue an antipsychotic drug, prophylaxis can be considered by adding an anticholinergic like benztropine.
B. Common Pitfalls and Side-Effects of Management of this Clinical Problem
Anticholinergic medications that can relieve dystonic symptoms are often very sedating, and side effects increase as dose increases. These include dry mouth, constipation, blurred vision, urinary retention (more common in older men), confusion, memory loss, and even hallucinations. Treatment should always be started at the lowest possible doses, and gradually titrated up for symptom relief. If the patient cannot tolerate anticholinergics, amantadine 100 mg once to three times daily is a possible alternative.
It should be noted that in some instances, clinical symptoms of dystonia may persist up to months after discontinuation of the offending agent.
Copyright © 2017, 2013 Decision Support in Medicine, LLC. All rights reserved.
- I. Problem/Condition.
- II. Diagnostic Approach
- A. What is the differential diagnosis for this problem?
- B. Describe a diagnostic approach/method to the patient with this problem
- 1. Historical information important in the diagnosis of this problem.
- 2. Physical Examination findings that are likely to be useful in diagnosing the cause of this problem.
- 3. Laboratory, radiographic and other tests that are likely to be useful in diagnosing the cause of this problem.
- C. Criteria for Diagnosing Each Diagnosis in the Method Above.
- D. Over-utilized or “wasted” diagnostic tests associated with the evaluation of this problem.
- III. Management while the Diagnostic Process is Proceeding
- A. Management of drug-induced dystonia
- B. Common Pitfalls and Side-Effects of Management of this Clinical Problem